Sinn Féin - On Your Side

Defence Minister challenged on dangers of anti-malaria drug Larium

29 September, 2016 - by Aengus Ó Snodaigh TD


Sinn Fein spokesperson on Defence Aengus O Snodaigh TD has expressed severe disappointment with the attitude of the Minster for Defence Paul Keogh and the military authorities on the administering of the controversial anti-malaria drug Larium (Mefloquine) to Irish soldiers deployed overseas on missions in Sub-Saharan Africa given the major questions about its side-effects which have been raised continuously since 2008.

Speaking on the matter again following a Dáil exchange with the Minster on Tuesday of this week Teachta Ó Snodaigh said:

"It is disappointing that the minister yet again repeated the mantra of previous Defence Ministers who have said to me since 2008 that they are happy with the advice of the army's medical officers that Lariam 'is the most suitable drug for members’ of the Defence Forces'.

“It is akin to the attitude taken in the past both in Ireland and abroad in relation to other drugs such as Thalidomide, Aulin and Roaccutane which caused serious side effects despite reassurances that they were safe. The Minister’s blind trust in the drugs company’s denial that Lariam poses a risk, when the evidence is mounting that the drug has serious side effects, is very worrying.

"Other countries have banned its use for military personnel and it has been withdrawn for sale to the general public in a number of countries, yet Minister Kehoe and the military authorities fail to acknowledge this.

“There are presently 38 court cases pending against the state by Irish Defence Personnel who have been proscribed Lariam and the same is happening with military authorities in other countries. This alone should alert the Minister of the need to end or at least suspend the use of Lariam as the only anti-malaria drug for non-commissioned soldiers in the Irish army. There are alternative drugs, albeit dearer, which the Irish army have stocks of and therefore are aware of their effectiveness.

“Those who I have spoken to who have been affected with Lariam have recounted being depressed, suicidal, anxious, dizzy, paranoid, disorientated or having a whole range of other neurological and psychiatric ailments.

“As I said to the Minister, if he believes that Lariam is safe then he should take it for six months in the way ordinary Irish soldiers are forced to when deployed abroad. It is unacceptable that he ignores the evidence and continues to put soldiers’ lives at risk," concluded Deputy Ó Snodaigh.

Connect with Sinn Féin

Photos

Mary Lou McDonald addressing the march on Shipquay Street

An Phoblacht Ad

Videos

1916 Lost Leaders March


Like us on Facebook

Sinn Féin Shop